Format

Send to

Choose Destination
Obstet Gynecol. 1981 Nov;58(5 Suppl):52S-6S.

Neonatal intracranial hemorrhage and maternal use of aspirin.

Abstract

A prospective study of 108 infants born at 34 weeks' gestation or earlier or weighing 1500 g or less was carried out to determine the incidence of intracranial hemorrhage and the multiple risk factors that may cause or aggravate this hemorrhage in premature infants. On day 2 post partum, mothers were questioned regarding maternal risk factors, including the use of either aspirin or acetaminophen during the last week of pregnancy. Between days 3 and 7 post partum, computed tomographic scanning was performed on the 108 infants. Of the total, 53 (49%) developed intracranial hemorrhage. The incidence of hemorrhage in the infants whose mothers had ingested aspirin was significantly greater (P less than .05) than that seen in infants whose mothers did not take either aspirin or acetaminophen (control group). The incidence of intracranial hemorrhage among infants whose mothers ingested acetaminophen was not significantly different from that of the control group. This study indicates that aspirin is associated with an increased incidence of intracranial hemorrhage in the authors' population. The use of aspirin in the last 3 months of pregnancy is highly questionable and probably inappropriate.

PMID:
7312229
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center